Haven't posted in quite some time here and I just thought I'd share my experience here in case it is helpful for someone else.
Flashback to a young adult me, pre-AS diagnosis. I had not had a cold in about 10 years or so, at least nothing worth talking about. I did still get the occasional bout of the flu, or a mild sore throat/fever virus.
When I started Enbrel, I noticed I got more colds, but they were normal mild illnesses.
Then I switched to Humira. And I noticed that not only did I get about 5 colds a year (not a huge number, but a lot for me), but about half of those left me quite ill. My symptoms were not so bad, but I would feel weak, run-down, miss days of work, and take weeks to shake the virus.
Two years ago I had an odd virus (low-grade fever, mild aches, total loss of appetite, weakness, racing heart) that made me miss three weeks of work and lose over 10 pounds, and I am underweight to begin with.
This past summer I had a cough that, about a week in, threatened to take the same course but with some early intervention I managed to turn it back around.
What would often happen is I would have a mild illness for a few days, then I'd inject and within a day I'd feel like death warmed over.
I discussed this with my rheumy and he changed his original instructions from "only stop Humira when you have a fever" to "Stop Humira whenever you are sick".
So that is what I am doing. I have had at least two instances this autumn where I felt a cold coming on and pushed off my injection and quickly bounced back without ever getting full-blown illness. If pushing off my injection by two or three days can prevent weeks of misery, I'm happy to do so, especially since my inflammation is well controlled.
It may matter that I only weigh about 100 pounds, so the dose to body weight ratio for me is high.
I know what the studies say about infection, but it appears to depend on the tnf-blocker and the person, since I never had the issue with Enbrel.
So I guess my advice is this: if you are having problems, talk to your rheumy. Simple changes to your dosing schedule may make all the difference.